Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Black spot appearing suddenly and disappearing. Have diabetes, hypertension and glaucoma.

User rating for this question
Very Good
Answered by

Ophthalmologist
Practicing since : 1977
Answered : 1056 Questions
Question
Black spots appear suddenly for one second then disappear. Black spot does not appear in same location. I am fifty, have diabetes, hypertension and glaucoma. Seen this black spot for three days now. With left eye stationary things appear to move slightly right and left.
Posted Sat, 28 Apr 2012 in Vision and Eye Disorders
 
 
Answered by Dr. N. K. Misra 1 hour later
Dear XXXXXXX,

Thanks for the query.

I understand your concern.

These black spots are called floaters. These are small fibers which are present in the fluid at the back of the eye. This fluid is called vitreous Humour. This is a jelly like substance of the consistency of white of an egg.

This vitreous, when due to age, develops some small fibrils, they appear black on a white background.

These spots to qualify to be called as floaters have to appear almost constantly, move with the movement of the eye, appear on a white background and disappear on a dark background. They follow the movement of the eye with a small fraction of a second time lag.

These floaters do not come for a second and disappear. They may disappear when they move to the periphery.

Make sure your spots fit into my description.

Second part of your query has a different explanation. When you see any stationary object and close both eyes alternately, you will realize that you see more of your right side of the object with your right eye and more of your left side of object with your left eye. This is called steriopsis. This is a normal phenomenon. Check this out to make sure that this is what tou are experiencing.

As far as your diabetes, glaucoma and hypertension, all you have to do is to keep sugar, Intra-ocular pressure and Blood pressure under control to keep them from effecting your eyes.

Kindly make sure that these explanations apply in your case. And visit an ophthalmologist to confirm or rule out each of these mentioned causes.

Hope I have answered your query. Please do get back to me if you have additional concerns.

Wishing you good health.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Black spot appearing suddenly and disappearing. Have diabetes, hypertension and glaucoma. 13 hours later
The black spots do not float around so i do not believe they are floaters. They appear suddenly and disappear within 1 second. I have my right eye closed when i see the movement with my left eye and have never seen this before the last few days. I see the movement with my left eye while my right eye is closed. So please can you tell me what is the likely cause.
 
 
Answered by Dr. N. K. Misra 2 hours later
Dear XXXXXXX,
Thanks for getting back to us.
A non floating black spot requires investigations. A pertinent investigation is perimetery. Field charting can give us a clue about the reasons for these black spots.
In view of your history of glaucoma, regular field charting as a means of follow up is necessary.
Field charting along with routine examination of the eye will give us a clue to the present problem
Kindly have these investigations done to get to a definitive diagnosis.
I hope I have answered your query. Please accept my answer if you have no further queries.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Black spot appearing suddenly and disappearing. Have diabetes, hypertension and glaucoma. 4 hours later
Is it possible that retinal leakage can cause these black spots. Please can you tell me what are the possible causes of black spots like this which are not floaters.
 
 
Answered by Dr. N. K. Misra 2 hours later
Dear XXXXXXX,


Thanks for getting back to me.

Retinal haemorrhages do not cause such black spots. The black spots of retinal haemorrhages are a shower or blob of a floater. They are fixed and not transient as in your case.

White shining flashes may be transient (not black spots) and are caused by retinal changes, for which a peripheral retinal degeneration is to be ruled out.

A black transient spot is basically unexplained and a thorough retinal examination is needed to rule out any significant pathology.

Hope I have answered your query.

Please accept my answer if you do not have further concerns.

Wishing you good health.

Regards
Above answer was peer-reviewed by
 
Follow-up: Black spot appearing suddenly and disappearing. Have diabetes, hypertension and glaucoma. 3 hours later
Do you think i should get a fluorescein angiography done?
 
 
Answered by Dr. N. K. Misra 7 hours later
Dear XXXXXXX,

Flouorescein angiography is unlikely to reveal too much of information in the absence of any apparent retinal change, which you do not seem to have.

Flouorescein angiography will show the defects in the deeper layers of retina, behind the surface, which is seen by routine fundus examination.

Again a routine eye examination is mandatory.

I hope, this helps. Please accept my answer in case you have no follow up queries.

Regard.
Above answer was peer-reviewed by
 
Follow-up: Black spot appearing suddenly and disappearing. Have diabetes, hypertension and glaucoma. 2 hours later
Why does retinal leakage or haemorrhage cause black spots that are not transient and how long before the these black spots disappear.
 
 
Answered by Dr. N. K. Misra 2 hours later
Dear,

Thanks for getting back to us. Retinal hemorrhages mixes up in the jelly like vitreous gel appear as black spots when small and if the hemorrhage is more, then the patient does not see at all.

Such black spots start disappearing in 3-4 months time and if they do not disappear then a major surgery is planned whereby we cut up this jelly and replace it with fluid.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor